Alert archive / Missouri / Tornado Warnings in 2023

Tornado Warning 52, NWS Quad Cities, IA

June 29, 2023Scotland County, Missouri

NWS Quad Cities, IA issued this tornado warning at Jun 29, 2023, 9:55 AM CDT for Scotland County, Missouri. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2023, 9:55 AM CDT (14:55 UTC)
Expired
Jun 29, 2023, 10:30 AM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Scotland County, MO

The radar

The Quad Cities radar (KDVN), 183 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:04 AM CDTTSTM WND GST 70South Gorin, MO60 to 70 mph winds estimated. zero visibility.
Jun 29, 10:04 AM CDTTSTM WND GST 70South Gorin, MO60 to 70 mph winds estimated. zero visibility.
Jun 29, 10:05 AM CDTTSTM WND DMGSouth Gorin, MOCorrects previous tornado report from South Gorin. NWS Storm Survey did find a large, partially rotted tree down in this area, as well as several smaller trees downed. Damage was inconclusive for a tornado.
Jun 29, 10:05 AM CDTTSTM WND DMGSouth Gorin, MOCorrects previous tornado report from South Gorin. NWS Storm Survey did find a large, partially rotted tree down in this area, as well as several smaller trees downed. Damage was inconclusive for a tornado.
Jun 29, 10:05 AM CDTTORNADOSouth Gorin, MO
Jun 29, 10:05 AM CDTTORNADOSouth Gorin, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 5:49 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

964 
WFUS53 KDVN 291455
TORDVN
MOC199-291530-
/O.NEW.KDVN.TO.W.0052.230629T1455Z-230629T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
955 AM CDT Thu Jun 29 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Scotland County in northeastern Missouri...

* Until 1030 AM CDT.
    
* At 955 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Bible Grove, or near Memphis, moving east at 80
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rutledge around 1000 AM CDT.
  South Gorin, Granger, Arbela, Etna, Prospect Grove and Azen around 
  1005 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4061 9200 4061 9194 4034 9195 4030 9214
      4030 9232 4037 9235 4046 9235
TIME...MOT...LOC 1455Z 249DEG 70KT 4039 9225 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
3 follow-up statements
821 
WWUS53 KDVN 291512
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1012 AM CDT Thu Jun 29 2023

MOC199-291530-
/O.CON.KDVN.TO.W.0052.000000T0000Z-230629T1530Z/
Scotland MO-
1012 AM CDT Thu Jun 29 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR SCOTLAND
COUNTY...
    
At 1011 AM CDT, a confirmed tornado was located over Luray, or 9
miles northwest of Kahoka, moving east at 80 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Law enforcement confirmed tornado located around the A and 
         U intersection in Gorin Missouri.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
Scotland County, including the following locations... Bible Grove,
Prospect Grove, Etna, Sand Hill, Arbela, Crawford, Memphis Memorial
Airport, Scotland County Fairgrounds, Spillman Mound and Azen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4061 9200 4061 9194 4034 9195 4030 9214
      4030 9232 4037 9235 4046 9235
TIME...MOT...LOC 1511Z 270DEG 70KT 4049 9187 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
468 
WWUS53 KDVN 291514
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1014 AM CDT Thu Jun 29 2023

MOC199-291530-
/O.CON.KDVN.TO.W.0052.000000T0000Z-230629T1530Z/
Scotland MO-
1014 AM CDT Thu Jun 29 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
NORTHEASTERN SCOTLAND COUNTY...
    
At 1014 AM CDT, a confirmed tornado was located over Chambersburg, or
7 miles northwest of Kahoka, moving east at 80 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Law enforcement confirmed tornado located around the A and 
         U intersection in Gorin Missouri.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Granger, Arbela, Prospect Grove, Etna and Azen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4061 9200 4061 9194 4038 9195 4039 9212
      4053 9218
TIME...MOT...LOC 1514Z 249DEG 70KT 4051 9180 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
956 
WWUS53 KDVN 291521
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1021 AM CDT Thu Jun 29 2023

MOC199-291531-
/O.EXP.KDVN.TO.W.0052.000000T0000Z-230629T1530Z/
Scotland MO-
1021 AM CDT Thu Jun 29 2023

...THE TORNADO WARNING FOR NORTHEASTERN SCOTLAND COUNTY WILL EXPIRE
AT 1030 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However large 
hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern Iowa...and northeastern Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 4061 9200 4061 9194 4038 9195 4039 9212
      4053 9218
TIME...MOT...LOC 1521Z 249DEG 70KT 4055 9167 

$$

Gunkel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 9:08 AM CDT, 47 minutes earlier.

Area forecast discussion, Jun 29, 9:08 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
908 AM CDT Thu Jun 29 2023

.UPDATE...
Issued at 900 AM CDT Thu Jun 29 2023

Latest water vapor and IR satellite loops show MCS progressing
east near the IA/MO border, with storms becoming more organized to
our southwest and moving in a little faster than originally
forecast. Have expanded severe watch 413, two tier of counties
north until 18z. All hazards will be possible, with tornado threat
tied to storm proximity to warm front across southeast IA,
northeast MO, and west central IL.

&&

.SHORT TERM...(Today and tonight)
Issued at 241 AM CDT Thu Jun 29 2023

Key Messages:

1. There is an enhanced or level 3 out of 5 risk of severe
thunderstorms today across eastern Iowa into western Illinois. The
main threats are damaging winds and large hail.

2. Wildfire smoke and haze will diminish through the day.

3. High temperatures were lowered for today due to the threat of
storms.

Discussion:

At 2 AM, a warm front was draped across northern Missouri then it
turns southeastward across far eastern Missouri and into the
lower Mississippi Valley. Scattered showers and storms have
developed across southern Wisconsin into northern Illinois.
Temperatures at 2 AM ranged from the upper 60s to lower 70s.
Dewpoints were in the 60s across the area. Further to the west
across western Nebraska, a potential Mesoscale Convective System
(MCS) is developing early this morning along the theta gradient
across the Plains and along +14*C isotherm at 700 MB.

The forecast revolves largely around the potential for the MCS
across the Plains to move eastward along the 700 MB +14*C cap across
the Plains this would track across southern Iowa or northern
Missouri later this morning into the afternoon. Timing remains a
concern given its current slower speed. Some models time this
system into the area mid morning and exiting by mid afternoon. A
distance/timing tool on the current speed moves it into the area
during the early afternoon and exiting during the early evening.
Models soundings have been showing elevated CAPE across the area
with very large CAPE values profiles this afternoon especially
across southern Iowa. The main threat area is forecast to be along
and south of Interstate 80. The potential exits for damaging
winds if a mature MCS develops along with a tornado or two. Based
on the soundings, there is also the risk of large hail with any
elevated storms that develop ahead of the MCS.

Due to the potential precipitation shield and clouds associated
with this storm system, high temperatures for today were reduced
by several degrees. Have high temperatures in the mid to upper 80s
across the area today. These may need to be further adjusted
lower. Additionally, smoke and haze is forecast to clear today as
winds turn to the west.

.LONG TERM...(Friday through Wednesday)
Issued at 241 AM CDT Thu Jun 29 2023

Key Message

1. Low confidence placement of QPF continues into the weekend, in an
otherwise active pattern, where the zonal flow transitions to a
temporarily cut off mid level low pressure.

The 00z model suite has remained consistent in showing the Friday
night through Sunday period with the highest pops within the
forecast. This is probably the best period to look at for widespread
QPF within our forecast, as the forcing is slower moving, and it
appears that there will be little capping in that period with the
upper low position near Iowa. Highs remain rather warm, and those
temperatures may be a bit too bullish, but highs in the mid- upper
80s to near 90 are forecast Friday and Saturday, with cooler highs
under cloud cover Sunday (70s-80s).

Looking at early to mid week including the 4th of July, a return to
warm readings in the upper 80s to low 90s is anticipated, with a low
chance for showers and thunderstorms.

ERVIN

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 549 AM CDT Thu Jun 29 2023

MVFR to IFR visibilities are forecast this morning with
visibilties between 1 to 3 miles as persistent smoke and haze
remain across the area. A cluster of thunderstorms currently
moving into eastern Nebraska, northwest Missouri and far southwest
Iowa is forecast to move eastward across the area late this
morning and through the afternoon. There is still the possibilty
that these storms may stay to our south or at least south of KCID
and KDBQ. MVFR to IFR visibilties are possible in the strongest
showers and storms. In the wake of these storms, expect VFR
conditions to prevail.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Gross
SHORT TERM...Cousins
LONG TERM...Ervin
AVIATION...Cousins
Hazardous weather outlook, Jun 29, 3:18 AM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
318 AM CDT Thu Jun 29 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
318 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is an enhanced or level 3 out of 5 risk of severe
thunderstorms along and south of Interstate 80. There is slight
or level 2 out of 5 risk form Interstate 80 to Highway 30 and a
marginal or level 1 risk north of that. A line of thunderstorms
is forecast to move into the area by late morning and move
eastward across the area. The main threats today are damaging
winds, large hail, and a tornado or two. This line of storms may
move quickly across the area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Daily thunderstorm chances continue through the weekend. The storm
prediction center is forecasting a level 2, slight risk for
severe storms over locations south of Highway 34 in west central
Illinois and northeast Missouri. With a level 1 marginal risk in
areas along and south of Interstate 80. The primary risk appears
to be damaging winds Friday. Strong storms may again be possible
south of Highway 34 on Saturday. While many locations do need
significant rain, some locations may see heavy rainfall amounts,
especially south of Highway 34 in the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

DC/AE

In the hours before

Special weather statement, Jun 29, 8:54 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
854 AM CDT Thu Jun 29 2023

IAZ098-291445-
Van Buren IA-
854 AM CDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of central Van Buren
County through 945 AM CDT...

At 854 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leando, or 12 miles east of Bloomfield, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Leando around 905 AM CDT.
  Douds around 910 AM CDT.

Other locations in the path of this storm include Keosauqua,
Birmingham, Bentonsport/Vernon and Stockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern Iowa.

&&

LAT...LON 4083 9218 4090 9190 4085 9178 4069 9184
      4072 9218
TIME...MOT...LOC 1354Z 255DEG 27KT 4077 9219

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gibbs
Local storm report, Jun 29, 9:24 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
924 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     Hail             2 SSE Selma             40.84N 92.14W
06/29/2023  E1.00 inch       Van Buren          IA   Trained Spotter

            relayed by another spotter.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:29 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNClark, Scotland46 min
Jun 29, 10:08 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNClark, Scotland52 min
Jun 29, 10:26 AM CDTTornado WarningDVNClark, Scotland34 min
Jun 29, 10:46 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNClark59 min

Nearby

Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.